Encyclopedia Home / D / Drug-induced hepatitis

Drug-induced hepatitis

  • Alternative Names

    Toxic hepatitis


    Treatment

    There is no specific treatment for most cases of liver damage from different drugs, other than stopping the drug that is causing the problem.

    However, if you took high doses of acetaminophen, treatment should be started as soon as possible after you develop hepatitis. See: Acetaminophen overdose

    You should rest during the acute phase of drug-induced hepatitis, when the symptoms are most severe. If you have more severe nausea and vomiting, you may need to receive fluids through a vein.

    People with acute hepatitis should avoid physical exertion, alcohol, acetaminophen, and any other substances that are harmful to the liver.


    Support Groups


    Expectations (prognosis)

    Usually, drug-induced hepatitis goes away within days or weeks after you stop taking the drug that caused it.


    Complications

    Liver failure is a possible but rare complication of drug-induced hepatitis.


    Calling your health care provider

    Call your health care provider if:

    • You develop symptoms of hepatitis after you start taking a new medication.
    • You have been diagnosed with drug-induced hepatitis and your symptoms do not improve after stopping the medication.
    • You develop any new symptoms.